Hail, Harvey
- When
- July 1, 4:08 PM CST
- Where
- Harvey County, 4.94 mi W of Hesston
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.140, -97.520
An isolated supercell thunderstorm developed along a a stalled cold front across central Kansas. The supercell produced half dollar size hail and 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated supercell thunderstorm developed along a a stalled cold front across central Kansas. The supercell produced half dollar size hail and 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 1, 2:03 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 303 PM CDT Fri Jul 1 2022 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Fri Jul 1 2022 Currently have fairly zonal flow from the Northern Rockies through the Upper/Mid Mississippi Valley, with a deep upper low over central Ontario. At the surface, cold front stretches from south of KTOP to just north of KHUT to near KDDC. Front has been somewhat reinforced by outflow from lingering elevated showers this morning A few storms will remain possible late this afternoon into the early evening along the front, over mainly central and eastern KS. Storms will become more numerous this evening and overnight as 850-700mb moisture transport ramps up along with a weak upper perturbation moving into the area from the Central Rockies. Even though shear will be fairly modest(35kts of effective shear), there will be plenty of instability(even elevated) for severe storms with any of the activity that develops. With less than idea mid level lapse rates and somewhat limited shear, main threat will be wet microbursts. Flooding may end up being the bigger threat with overnight/early morning storms as northern/central KS remain under a persistent mid/upper monsoonal moisture plume. In addition, PW values will be around 175% of normal. Highest threat for flooding will be for areas generally east of a Lincoln to Hutchinson line. There will be a few different opportunities for storms on Sat, as low levels remain very moist with dewpoints in the upper 60s to low 70s. There will likely be outflow lingering around central/eastern KS from overnight storms that may provide a focus. In addition, models are showing a low level dry punch across NW OK/sw KS that may increase convergence enough to generate convection. Last but not least, fairly deep southeasterly flow may generate some upslope storms over far western KS. Just like today, will be plenty of instability across most of the forecast area by Sat afternoon with ML CAPE values in the 2500-3000J/KG range, with effective shear 30-40kts, which will be plenty to allow any storms that develop to become severe. For Sun, upper ridging will strengthen over the Southern Plains into the Lower Mississippi Valley which will increase return flow and lift the better storm chances back to the north. As far as temps go, they will be held down slightly Sat due to convective debris floating around along with outflow boundaries. Meanwhile, we will return to above normal temps by Sun with highs in the mid to upper 90s. .LONG TERM...(Monday through Friday) Issued at 303 PM CDT Fri Jul 1 2022 Upper ridging will continue to build Mon from the southern Plains through the Lower Mississippi Valley into the Southeast U.S. This will bring highs back to around 100 for most of the region through Wed. Storm chances will return to at least northern KS for Wed night into Thu as there is decent agreement between the ECMWF and GFS in some upper energy lifting out of the Southern Rockies and into the Central Plains. By the end of the work week the Northern and Central Plains will get back into some northwest flow aloft as the upper high builds back to the west. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri Jul 1 2022 VFR conditions are expected for the first few hours of the TAF period for all terminals. By 20Z, areas in the KRSL, KGBD, KSLN, KHUT and KICT terminals will destabilize increasing the risk for showers and thunderstorms. Thunderstorms at this juncture are expected to remain isolated showers intermixed. This will continue until around 00Z. This will start a lull in activity and by 02Z to 04Z, thunderstorms will again redevelop across the region with KRSL, KGBD and KSLN the most likely terminals to see thunderstorm activity on station. KICT and KHUT have a chance but it is the lowest at this time. As such, kept TSRA out of KICT's and KHUT's TAF for the time being. The intensity of the thunderstorm activity could be locally strong and there is the potential for severe thunderstorms in this area. KSLN and KRSL have the greatest chance for severe weather overnight. By 12Z to 14Z, the thunderstorm activity is expected to abate and shift off to the east allowing VFR conditions to return. KCNU will not escape unscathed but is also expected to have some shower and thunderstorm activity. Showers will be the mostly likely weather this afternoon but thunderstorms are possible around 14Z to 17Z tomorrow. Otherwise, VFR conditions are expected here. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 98 72 91 72 / 10 30 30 30 Hutchinson 97 71 90 71 / 20 40 30 30 Newton 96 71 88 71 / 20 50 40 30 ElDorado 95 72 89 71 / 10 50 30 30 Winfield-KWLD 96 73 92 72 / 10 20 20 20 Russell 88 69 88 67 / 30 60 30 30 Great Bend 93 69 92 69 / 20 40 30 40 Salina 92 71 87 70 / 50 80 60 40 McPherson 95 71 88 70 / 20 60 40 40 Coffeyville 94 73 92 73 / 10 20 20 20 Chanute 93 72 86 71 / 10 30 30 30 Iola 93 71 86 71 / 10 40 40 40 Parsons-KPPF 94 73 89 72 / 10 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 327 PM CDT Fri Jul 1 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 327 PM CDT Fri Jul 1 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late this afternoon and Tonight Storms are expected to develop later this afternoon and tonight. Some of the stronger storms could produce hail up to nickel size and damaging winds up to 60 mph. In addition, high rainfall rates and slow storm movement may result in some flooding, especially across central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms may linger into early Saturday morning across east- central Kansas with heavy rain and flooding the main threat. Storms will be possible again for Saturday and Sunday. A few strong to marginally severe thunderstorms are possible. Meanwhile more rounds of storms will be possible across the region, on Wednesday night through Thursday night. Heat will build across the region for next week. Heat indices over 100 degrees are expected areawide Monday through Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight but we would appreciate any reports of severe weather or flooding. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
336 PM CDT Fri Jul 1 2022
KSZ052-053-012100-
Marion KS-Chase KS-
336 PM CDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of northwestern Chase
and northeastern Marion Counties through 400 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lincolnville, or 8 miles northeast of Marion,
moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincolnville and Hymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3860 9693 3852 9693 3852 9655 3831 9690
3846 9701 3860 9694
TIME...MOT...LOC 2036Z 228DEG 14KT 3843 9689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
408 PM CDT Fri Jul 1 2022
KSZ052-053-012200-
Marion KS-Chase KS-
408 PM CDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of northwestern Chase
and northeastern Marion Counties through 500 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lincolnville, or 12 miles east of Marion, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincolnville, Elmdale, Hymer and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3855 9693 3852 9693 3852 9659 3829 9661
3838 9700 3855 9699
TIME...MOT...LOC 2107Z 283DEG 12KT 3841 9679
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
420 PM CDT Fri Jul 1 2022
KSZ051-067-068-012200-
Reno KS-McPherson KS-Harvey KS-
420 PM CDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southeastern
McPherson, northeastern Reno and northwestern Harvey Counties through
500 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buhler, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mcpherson, Moundridge, Inman, Buhler and Galva.
This includes Interstate 135 between Mile Markers 46 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3831 9737 3826 9737 3807 9771 3818 9783
3845 9755
TIME...MOT...LOC 2120Z 224DEG 14KT 3817 9771
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
455 PM CDT Fri Jul 1 2022
KSZ051-052-068-012245-
McPherson KS-Harvey KS-Marion KS-
455 PM CDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southeastern
McPherson, northern Harvey and southwestern Marion Counties through
545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moundridge, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newton, Hesston, North Newton, Moundridge, Canton, Goessel, Walton
and Newton Airport.
This includes Interstate 135 between Mile Markers 31 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3804 9763 3833 9765 3845 9736 3803 9719
TIME...MOT...LOC 2155Z 234DEG 14KT 3821 9754
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
459 PM CDT Fri Jul 1 2022
KSZ053-012245-
Chase KS-
459 PM CDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southern Chase
County through 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Falls, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Saffordville and
Tallgrass Prairie Preserve.
This includes Interstate 35 between Mile Markers 102 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3838 9635 3824 9635 3809 9643 3829 9675
3842 9668
TIME...MOT...LOC 2158Z 311DEG 13KT 3832 9661
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CUELLARThe Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
16 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported the wind gust.
A Coop observer reported 2.71 inches in 24 hours.
A cocorahs observer reported 2.97 inches in 24 hours.
A cocorahs observer reported 3.05 inches in 24 hours.
A cocorahs observer reported 3.06 inches in 24 hours.
A cocorahs observer reported 4.70 inches in 24 hours.
A cocorahs observer reported 3.23 inches in 24 hours.
A cocorahs observer reported 3.59 inches in 24 hours.
A Cocorahs observer reported 2.67 inches in 24 hours.
A Cocorahs observer reported 2.73 inches in 24 hours.
A Cocorahs observer reported 3.49 inches in 24 hours.
A cocorahs observer in Kanopolis reported 3.90 inches in 24 hours.
A cocorahs observer reported 2.90 inches in 24 hours.
A Cocorahs observer east of Salina reported 3.10 inches in 24 hours.
Salina airport reported 2.98 inches in 24 hours.
A Cocorahs observer reported 2.13inches in 24 hours.
A Cocorahs observer reported 3.60 inches in 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045618, 1045619, 1045620, 1045646, 1045647, 1045648, 1045650, 1045651, 1045652, 1045653, 1045655, 1045657, 1045658, 1045659, 1045660, 1045661, 1045662, 1045663, 1045664.